Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 208, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2008, 2:13 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 2:13 PM CDT (19:13 UTC)
- Expired
- Jul 20, 2008, 3:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:20 PM CDT | HAIL 1 | Moville, IA | PENNY TO QUARTER SIZE HAIL. RELAYED BY NWS DES MOINES |
| Jul 20, 2:20 PM CDT | HAIL 1.25 | 2 E Moville, IA | RELAYED BY NWS DES MOINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3469 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 201913
SVRFSD
IAC093-193-202000-
/O.NEW.KFSD.SV.W.0208.080720T1913Z-080720T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN NORTHWEST IOWA
EASTERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 300 PM CDT
* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF SMITHLAND...OR 20 MILES WEST
OF IDA GROVE...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CUSHING AROUND 220 PM CDT...
DANBURY AROUND 225 PM CDT...
BATTLE CREEK...HOLSTEIN AROUND 230 PM CDT...
IDA GROVE...GALVA AROUND 240 PM CDT...
ARTHUR AROUND 250 PM CDT...
LAT...LON 4256 9614 4250 9538 4248 9538 4248 9534
4247 9533 4239 9533 4237 9532 4222 9533
4220 9536 4221 9610
TIME...MOT...LOC 1913Z 290DEG 30KT 4229 9584
$$
HEITKAMP3 follow-up statements
000
WWUS53 KFSD 201927
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
227 PM CDT SUN JUL 20 2008
IAC093-193-202000-
/O.CON.KFSD.SV.W.0208.000000T0000Z-080720T2000Z/
WOODBURY IA-IDA IA-
227 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR IDA AND EASTERN WOODBURY COUNTIES...
AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR DANBURY...OR 13 MILES SOUTHWEST OF IDA
GROVE...MOVING EAST AT 34 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
IDA GROVE AROUND 240 PM CDT...
AT 220 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY A TRAINED SPOTTER
IN MOVILLE.
LAT...LON 4222 9595 4253 9614 4254 9614 4250 9538
4248 9538 4248 9534 4247 9533 4237 9532
4222 9533 4220 9536
TIME...MOT...LOC 1927Z 290DEG 30KT 4225 9569
$$
HEITKAMP000
WWUS53 KFSD 201944
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SUN JUL 20 2008
IAC093-193-202000-
/O.CON.KFSD.SV.W.0208.000000T0000Z-080720T2000Z/
WOODBURY IA-IDA IA-
243 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR IDA AND EASTERN WOODBURY COUNTIES...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BATTLE CREEK...OR 6 MILES SOUTHWEST OF IDA
GROVE...MOVING SOUTHEAST AT 48 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARTHUR AROUND 255 PM CDT...
LAT...LON 4222 9595 4253 9614 4254 9614 4250 9538
4248 9538 4248 9534 4247 9533 4237 9532
4222 9533 4220 9536
TIME...MOT...LOC 1943Z 296DEG 41KT 4230 9555
$$
HEITKAMP000
WWUS53 KFSD 202000
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SUN JUL 20 2008
IAC093-193-202010-
/O.EXP.KFSD.SV.W.0208.000000T0000Z-080720T2000Z/
WOODBURY IA-IDA IA-
300 PM CDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR IDA AND EASTERN WOODBURY
COUNTIES HAS EXPIRED...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4222 9595 4253 9614 4254 9614 4250 9538
4248 9538 4248 9534 4247 9533 4237 9532
4222 9533 4220 9536
TIME...MOT...LOC 2000Z 298DEG 40KT 4220 9534
$$
HEITKAMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:50 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 9:50 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT SUN JUL 20 2008 .DISCUSSION... ACCAS SHOWERS/STORMS CONTINUE TO SLIDE SOUTHEAST THIS MORNING. EXPECT TREND TO CONTINUE BUT WILL BECOME MORE DIFFICULT TO SUSTAIN THEMSELVES AS DAY PROGRESSES. FORECAST LOOKS GOOD BUT I HAVE ALREADY TEMPERED HOURLY TEMPS DUE TO THE FOG. EXPECT SUN TO BECOME MORE WIDESPREAD SO HIGH TEMP FORECASTS STILL LOOK OK. AS PREV SHIFT MENTIONED...MODELS CONTINUE TO BRING RETURN FLOW BACK TO PORTIONS OF SOUTHCENTRAL SOUTH DAKOTA LATER TODAY. AT THE SAME TIME THETA E RIDGE PUSHES BACK INTO AREA...SO MENTION OF STORMS LOOKS GOOD ACROSS SOUTHERN CWA. && .AVIATION... FOG LIFTING ACROSS AREA AND SO EXPECT MVFR/IFR CONDITIONS TO END BY 17Z. CHANCES FOR -TSRA ARE BETTER ACROSS THE SOUTH SO WILL WORD NEW TAFS ACCORDINGLY. WOULD EXPECT BRIEF MVFR CONDITIONS AS STORMS ROLL THROUGH. && .PREVIOUS DISCUSSION... MOIST SFC AND LIGHT WINDS LENDING TO FOG FORMATION OVER PORTIONS OF THE AREA. BULK OF THE FOG ACROSS SW MA AND NW IA WITH SOME LOCALS SEEING VISIBILITIES REDUCED TO LESS THAN A QUARTER MILE. NOT ANTICIPATING AN ADVISORY AND DENSE FOG IS RATHER SPARSE IN COVERAGE AND FOR WILL RAPIDLY BURN OFF WITH SUNRISE. MINIMAL AMOUNTS OF CONVECTION OVER THE NRN PLNS THIS MORNING. A FEW THUNDERSTORMS INTO ERN ND WITH UPPER WAVE...AND A FEW OTHERS IN CNTRL IA...WHICH FIRED ALONG THE MIDLEVEL BNDRY. CHANCES FOR THUNDERSTORMS IN THE CWA THIS MORNING ON THE LOW SIDE. MODELS CONTINUE TO INDICATE SRLY RETURN FLOW AT THE MIDLEVEL ACROSS THE MO VALLEY AFTER 12Z THIS MORNING. HAVE LEFT LOW END CHANCE POPS GIVEN A DECENT THETAE PUSH...BUT CONVECTION DEVELOPMENT NOT DIURNALLY FAVORED THIS MORNING...AND MODELS MAY BE A BIT AGGRESSIVE IN RETURN FLOW THIS MORNING. THETAE ADVECTION PUSHES E INTO NW IA LATER THIS MORNING INTO EARLY AFTERNOON. EXPECTING A GOOD DEAL OF SUNSHINE TO JUICE UP THE BNDRY LAYER THIS AFTERNOON...PROVIDING AT LEAST A SMALL CHANCE OF LATE AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS THE CWA...HOWEVER...THERE SHOULD BE A WEAK CAP IN PLACE AND SOME SUBSIDENCE AS SFC HIGH BUILDS ACROSS THE N. BEST CHANCES WILL BE ALONG THE MO RIVER INTO NW IA...NEAR THE SFC BNDRY. SUFFICIENT SHEAR AND CAPE...ESPECIALLY NEAR THE SFC BNDRY FOR THE DEVELOPMENT OF ROTATING SUPERCELL THUNDERSTORMS FOR LATE AFTERNOON INTO THE EVENING. MU CAPES IN THE 2000 TO 4000 J/KG SUPPORT VIGOROUS THUNDERSTORM UPDRAFTS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...ALTHOUGH FREEZING LEVELS AROUND 15000 FT WILL MINIMIZE THE CHANCES FOR EVEN LARGER HAIL. THERE IS ALSO THE THREAT FOR THUNDERSTORM WINDS OF AROUND 70 MPH...AND THE OUTSIDE CHANCE FOR A FEW TORNADOES NEAR THE SFC FRONT. THINKING THE BEST CHANCES FOR STORMS WILL BE LATE THIS EVENING AND AFTER MIDNIGHT IN THE SERN CWA...AS A WEAK LOW LEVEL JET KICKS AND INTERACTS WITH MIDLEVEL BNDRY SLIDING SWRD. THERE WILL BE THE CONTINUED THREAT FOR SEVERE WX WITH THESE STORMS. ALSO SOMEWHAT CONCERNED WITH THE POTENTIAL FOR FLASH FLOODING. MID/UPPER FLOW PERPENDICULAR TO LOW LEVELS...WHICH COULD LEAD TO BACKBUILDING STORMS TONIGHT. PWS OF 1.5 TO 2 INCHES AND MOIST SRLY FLOW WILL PROVIDE THE POTENTIAL FOR HEAVY RAINS. AT THIS TIME...IT LOOKS LIKE THE HEAVIEST RAINS WILL BE S OF THE CWA...BUT JUST DEPENDS ON WHERE THE SFC BNDRY SET UP THIS EVENING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 20, 10:38 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT SUN JUL 20 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN PORTIONS OF THE TRI STATE AREA TODAY. THE BEST CHANCE FOR DEVELOPMENT WILL CONTINUE TO BE ALONG THE SOUTH DAKOTA...NEBRASKA BORDER AND INTO NORTHWEST IOWA. THE STORMS THAT DEVELOP IN THOSE AREAS HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND LARGE HAIL. THE HAIL COULD BE AS LARGE AS QUARTERS AND THE WINDS COULD GUST AS HIGH AS 70 MPH WITH THESE STORMS. ELSEWHERE...ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR DUE TO THE INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE STORMS TODAY AND EVENING ACROSS PORTIONS OF ACROSS OF NORTHEAST NEBRASKA ...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. COMBINED WITH THE RAINFALL THE PAST 24 HOURS...ANY ADDITIONAL RAINFALL WILL CREATE THE POTENTIAL FOR RAPID RISES IN SMALL STREAMS AND DRAINAGES...AS WELL AS URBAN FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM IN PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 20, 12:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 SW WALL LAKE 43.51N 96.99W
07/19/2008 E60 MPH MINNEHAHA SD PUBLIC
60 TO 70 MPH WINDS CAUSED CROP AND TREE DAMAGE. BRANCHES
THROWN A DISTANCE. ALSO DIME TO PENNY SIZE HAIL.
&&
HEITKAMPLocal storm report, Jul 20, 1:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL WALL LAKE 43.53N 96.96W
07/19/2008 E0.75 INCH MINNEHAHA SD NWS EMPLOYEE
&&
HEITKAMPLocal storm report, Jul 20, 1:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
147 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 3 N SLOAN 42.28N 96.22W
07/20/2008 E0.75 INCH WOODBURY IA PUBLIC
&&
HEITKAMPLocal storm report, Jul 20, 1:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 2 NNW SALIX 42.33N 96.31W
07/20/2008 E1.25 INCH WOODBURY IA TRAINED SPOTTER
HAIL ACCOMPANIED BY CALM WIND, NOT MUCH RAIN, AND
ROTATION IN CLOUDS ABOVE SPOTTER.
&&
TRMLocal storm report, Jul 20, 1:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
159 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 N HORNICK 42.27N 96.10W
07/20/2008 E1.00 INCH WOODBURY IA PUBLIC
PENNY TO QUARTER SIZE HAIL
&&
HEITKAMPLocal storm report, Jul 20, 2:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 2 E HORNICK 42.23N 96.06W
07/20/2008 E0.88 INCH WOODBURY IA TRAINED SPOTTER
RELAYED BY NWS DES MOINES
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:00 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 45 min |
| Jul 20, 1:37 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.